South Dakota, 2004

Damaging Wind in South Dakota, August 1, 2004

August 1, 2004 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 1, 8:20 AM CST, 14 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 8:20 AM CST, 14 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 AM CDT SUN AUG 1 2004

.DISCUSSION...
WELL THIS MORNING IT LOOKS PRETTY SIMILAR TO YESTERDAY.  NOT TOO
MUCH HAS CHANGED WITH SURFACE LOW IN EAST CENTRAL SOUTH DAKOTA AND
ASSOCIATED FRONTAL BOUNDARIES.  SURFACE WIND PATTERN PRETTY MESSED
UP DUE TO EARLY MORNING CONVECTION.  MOISTURE WILL BE INCREASING AT
LOW LEVELS ONCE AGAIN BY 18Z ACROSS MUCH OF THE AREA.  SO THERE WILL
BE PLENTY OF MOISTURE FOR STORM DEVELOPMENT.  AMS WILL BE UNSTABLE
ONCE AGAIN WITH CAPES ABOVE 5000 BY 21Z ACROSS THE TRI STATE AREA.
HOWEVER...ONCE AGAIN THE STRENGTH OF THE CAP WILL BE KEY.  UPPER
LEVEL RIDGE BEGINS TO BUILD INTO THE AREA MORE THAN WHAT IT DID
YESTERDAY SO CAP WILL KEEP TSRA DEVELOPMENT AT BAY THROUGH EARLY TO
MID AFTERNOON. BUT AS TEMPS EXCEED 90...I EXPECT RAPID TSRA
DEVELOPMENT TO OCCUR ACROSS PORTIONS OF SOUTHEAST SD...SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.  USING 12 DEGREE ISOTHERM AT
70H...LOOKS LIKE PORTIONS OF SOUTHWEST MINNESOTA WILL HAVE THE BEST
CHANCES FOR CONVECTION.  LARGE HAIL WOULD BE THE BIGGEST THREAT WITH
STORMS...BUT CAN NOT RULE OUT THE POSSIBILITY OF TORNADOES WHICH
MATCHES UP WELL WITH SWODY1.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

HEITKAMP
Hazardous weather outlook, Aug 1, 8:26 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT SUN AUG 01 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
926 PM CDT SUN AUG 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE MODERATE RISK OF SEVERE THUNDERSTORMS HAS BEEN EXPANDED
ACROSS THE ENTIRE AREA FOR THE OVERNIGHT HOURS.  THUNDERSTORMS
OVER NORTH CENTRAL SOUTH DAKOTA THIS EVENING... WILL MOVE INTO
AREAS BETWEEN HURON AND CHAMBERLAIN AFTER 11 PM.  HAIL TO GOLF
BALL SIZE... AND DAMAGING WINDS IN EXCESS OF 70 MPH... ARE
EXPECTED WITH THESE STORMS...ALTHOUGH AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE.  THE STORMS ARE THEN EXPECTED TO FORM INTO A
LINE... WHICH WILL MOVE SOUTHEAST ACROSS THE REMAINDER OF
SOUTHEAST SOUTH DAKOTA... INTO PARTS OF SOUTHWEST MINNESOTA...
NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA DURING THE EARLY
MORNING.  AS THIS OCCURS... THE PRIMARY THREAT WILL TRANSITION TO
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN THE LATE AFTERNOON
AND EVENING BOTH MONDAY AND TUESDAY. THESE STORMS COULD BE SEVERE
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 HACKER

In the hours before

Special weather statement, Aug 1, 6:50 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SUN AUG 1 2004

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ054>056-061-062-066-
067-020115-
COTTONWOOD MN-DICKINSON IA-JACKSON MN-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OSCEOLA IA-PIPESTONE MN-ROCK MN-TURNER-
750 PM CDT SUN AUG 1 2004

...TORNADO WATCH NUMBER 678 HAS BEEN CANCELLED...

THE MAIN THREAT OF SEVERE WEATHER DURING THE EVENING HAS SHIFTED
NORTHWEST OF THE AREA. THEREFORE THE TORNADO WATCH...WHICH WAS IN
EFFECT UNTIL 10 PM CDT...HAS BEEN CANCELLED FOR SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA.

SDZ039-040-020115-
BROOKINGS-KINGSBURY-
750 PM CDT SUN AUG 1 2004

...TORNADO WATCH NUMBER 678 TO BE REPLACED...

THE MAIN THREAT OF SEVERE WEATHER FOR THIS EVENING HAS SHIFTED INTO
NORTH CENTRAL SOUTH DAKOTA...NORTHWEST OF THE BROOKINGS AND DE SMET
AREAS. THEREFORE THE TORNADO WATCH WHICH WAS IN EFFECT FOR PARTS OF
EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA UNTIL 10 PM CDT...HAS BEEN
REPLACED.  THE NEW TORNADO WATCH...NUMBER 682...WILL COVER PARTS OF
CENTRAL...NORTHEAST AND EAST CENTRAL SOUTH DAKOTA UNTIL 2 AM CDT.

 HACKER
Special weather statement, Aug 1, 6:50 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME IN UGC
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SUN AUG 1 2004

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ054>056-061-062-066-
067-020300-
COTTONWOOD MN-DICKINSON IA-JACKSON MN-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OSCEOLA IA-PIPESTONE MN-ROCK MN-TURNER-
750 PM CDT SUN AUG 1 2004

...TORNADO WATCH NUMBER 678 HAS BEEN CANCELLED...

THE MAIN THREAT OF SEVERE WEATHER DURING THE EVENING HAS SHIFTED
NORTHWEST OF THE AREA. THEREFORE THE TORNADO WATCH...WHICH WAS IN
EFFECT UNTIL 10 PM CDT...HAS BEEN CANCELLED FOR SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA.

SDZ039-040-020115-
BROOKINGS-KINGSBURY-
750 PM CDT SUN AUG 1 2004

...TORNADO WATCH NUMBER 678 TO BE REPLACED...

THE MAIN THREAT OF SEVERE WEATHER FOR THIS EVENING HAS SHIFTED INTO
NORTH CENTRAL SOUTH DAKOTA...NORTHWEST OF THE BROOKINGS AND DE SMET
AREAS. THEREFORE THE TORNADO WATCH WHICH WAS IN EFFECT FOR PARTS OF
EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA UNTIL 10 PM CDT...HAS BEEN
REPLACED.  THE NEW TORNADO WATCH...NUMBER 682...WILL COVER PARTS OF
CENTRAL...NORTHEAST AND EAST CENTRAL SOUTH DAKOTA UNTIL 2 AM CDT.

 HACKER
Local storm report, Aug 1, 7:56 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 NNW LISMORE           43.84N 96.00W
07/31/2004  0.88 INCH        NOBLES             MN   PUBLIC

&&

DEMORIN
Local storm report, Aug 1, 8:33 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 ESE EDGERTON          43.86N 96.09W
07/31/2004  0.75 INCH        PIPESTONE          MN   TRAINED SPOTTER

            ONE AND A HALF MILE SWATH OF DIME SIZE HAIL FELL FROM
            JUST SOUTHEAST OF EDGERTON ACROSS MURRAY, PIPESTONE, ROCK
            AND NOBLES COUNTY INTERSECTION AND ENDED NEAR LEOTA.

&&

JRM
Local storm report, Aug 1, 8:40 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             4 ESE EDGERTON          43.85N 96.06W
07/31/2004  0.75 INCH        MURRAY             MN   TRAINED SPOTTER

            SPOTTER REPORTED SWATH OF DIME SIZE HAIL FROM JUST
            SOUTHEAST OF EDGERTON ACROSS THE
            PIPESTONE...MURRAY...ROCK AND NOBLES COUNTY INTERSECTION.
            ALSO HAD PUBLIC REPORTS OF CROP DAMAGE DUE TO HAIL ALONG
            THE MURRAY AND NOBLES COUNTY LINE.

&&

JRM
Local storm report, Aug 1, 11:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND GST     HURON                   44.36N 98.22W
08/01/2004  90 MPH           BEADLE             SD   OFFICIAL NWS OBS

&&

JH

The radar

The Aberdeen radar (KABR), 124 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
August 1, 11:15 PM CST
Where
Beadle County, Cavour
Measured
69 kt (79 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
44.383, -98.000

Thunderstorm winds caused tree damage, including 8 inch diameter limbs broken off. Power lines were knocked down by tree debris.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419623.